• Users Online: 39
  • Print this page
  • Email this page
ORIGINAL ARTICLE
Year : 2021  |  Volume : 17  |  Issue : 1  |  Page : 5-8

Prevalence of drug-induced liver injury in patients on antitubercular therapy


1 Department of Medicine, Army Hospital RR, New Delhi, India
2 Department of Internal Medicine, Military Hospital, Dehradun, Uttarakhand, India
3 Department of Preventive and Social Medicine, Armed Forces Medical College, Pune, Maharashtra, India
4 Department of Medicine, Armed Forces Medical College, Pune, Maharashtra, India
5 Medical Cadet, Armed Forces Medical College, Pune, Maharashtra, India

Correspondence Address:
Dr. Sonal Singh
Military Hospital, Garhi Cantt, Dehradun - 248 003, Uttarakhand
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/amjm.amjm_74_20

Rights and Permissions

Background: As per the World Health Organization Global Tuberculosis (TB) Report 2019, there were an estimated 10.0 million new TB cases worldwide in 2018, with India (27%) having the maximum burden of the disease. Drug-induced liver injury (DILI) due to antitubercular treatment (ATT) is a serious adverse effect and a major cause of discontinuation of ATT, leading to increased drug resistance, morbidity, and mortality. Methodology: This was an observational study that was conducted at a tertiary care center in South Maharashtra having a dedicated TB nodal center. All newly detected cases of pulmonary and extrapulmonary TB and cases of TB after relapse/failure/treatment after default, who reported to this nodal center from January 2019 to June 2019 and in whom Category 1 and Category 2 ATT was started as per the Revised National Tuberculosis Programme protocol, were enrolled in this study. Results: Out of 100 enrolled patients, 10 (10%) were diagnosed to have ATT-induced DILI, which is concordant with other studies. No deaths were recorded. However, there was no statistically significant difference between male and female patients who developed DILI (12% males vs. 8% females). No correlation was found with body mass index or alcohol consumption. Conclusion: A fine balance should be struck between unnecessary discontinuation of ATT and continued safe treatment. Patient and staff education, careful selection of regimen, and close monitoring of risk factors will minimize cases of DILI.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed657    
    Printed0    
    Emailed0    
    PDF Downloaded91    
    Comments [Add]    

Recommend this journal